Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 42, NWS Paducah, KY

May 17, 20028 counties in Kentucky; Mississippi County, Missouri; Massac County, Illinois

NWS Paducah, KY issued this flash flood warning at May 17, 2002, 8:59 AM CDT for 8 counties in Kentucky; Mississippi County, Missouri; Massac County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 8:59 AM CDT (13:59 UTC)
Expired
May 17, 2002, 2:00 PM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Massac County, IL, Ballard County, KY, Calloway County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Marshall County, KY, McCracken County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 17 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 171359
FFWPAH
ILC127-KYC007-035-039-075-083-105-145-157-MOC133-171900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
  MASSAC COUNTY IN SOUTHERN ILLINOIS
  BALLARD COUNTY IN WESTERN KENTUCKY
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  CARLISLE COUNTY IN WESTERN KENTUCKY
  FULTON COUNTY IN WESTERN KENTUCKY
  GRAVES COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY
  MARSHALL COUNTY IN WESTERN KENTUCKY
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 200 PM CDT

* AT 850 AM CDT...DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAS 
FALLEN SINCE LAST NIGHT ACROSS ACROSS EXTREME SOUTHERN 
ILLINOIS...THE PURCHASE AREA OF WEST KENTUCKY...AND PORTIONS OF 
SOUTHEAST MISSOURI.  THESE RAINFALL AMOUNTS HAVE CAUSED WIDESPREAD 
ROAD CLOSURES ACROSS THE WARNED AREA.  JUST A FEW OF THE MAJOR ROADS 
AFFECTED ACROSS THE AREA INCLUDE...

MCCRACKEN COUNTY...HOUSER AND OLD MAYFIELD ROAD CLOSED DUE TO 
CHAMPION CREEK FLOODING.
BALLARD AND CARLISLE COUNTIES...HIGHWAY 62 AT LOVELACEVILLE IS WATER 
COVERED.
MARSHALL COUNTY...WADESBORO ROAD NORTH IS CLOSED AND WASHED OUT.
CALLOWAY COUNTY...HIGHWAY 121 SOUTH AT NEW CONCORD IS CLOSED.

HOURLY RAINFALL AMOUNTS UP TO ONE QUARTER OF AN INCH WILL CONTINUE 
THROUGHOUT THE MORNING HOURS...WITH ADDITIONAL RAINFALL TOTALS FROM 
ONE HALF TO ONE INCH EXPECTED BY NOON.  THIS WILL FURTHER AGGRAVATE 
FLOODING PROBLEMS ACROSS THE AREA INTO THE EARLY AFTERNOON HOURS.

* LOCATIONS IN THE WARNING INCLUDE...
BROOKPORT...METROPOLIS...BARDWELL...BARLOW...BENTON...CLINTON...
GRAHAMVILLE...HEATH...HICKMAN...LA CENTER...LONE OAK...
LOVELACEVILLE...MAYFIELD...MURRAY...PADUCAH...REIDLAND...WICKLIFFE 
AND WYATT.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3734 8875 3653 8807 3654 8939 3677 8935
          3718 8901

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:00 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 17, 3:00 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI MAY 17 2002

WILL BE BRIEF DO TO ONGOING FLOODING SITUATION...

CURRENT RADAR AND MODEL TRENDS INDICATE THE HIGHEST POTENTIAL FOR
HEAVY RAIN TODAY WILL BE OVER THE SOUTHERN HALF OF THE FORECAST
AREA...ESPECIALLY SE MO AND WRN KY. SOME AREAS OF SE MO HAVE ALREADY
PICKED UP 2 TO 3 INCHES SINCE 00Z (2.64 AT CGI)...WITH MORE ON THE
WAY. ALREADY NUMEROUS FLASH FLOOD WARNINGS OUT...WITH MORE TO COME
IN THE NEAR FUTURE FARTHER SOUTH AND EAST.

WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM
RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD
WATCH FOR TODAY...EVEN IN NORTHERN AREAS WHERE RAINFALL MAY NOT BE
AS HEAVY. SPC TARGETS SOUTHERN AREAS WITH SLIGHT RISK OF
SEVERE...THOUGH I REALLY THINK CURRENT CONVECTION IN THAT REGION IS
WORKING OVER THE AIRMASS FAIRLY WELL...AND WILL BE DIFFICULT TO
RECOVER DUE TO CLOUDS/PRECIP TODAY. STILL...CANNOT RULE OUT ISOLATED
STRONG ELEVATED STORMS.

WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR
MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS
COOL/DRY.

SCATTERED FROST NOT OUT OF THE QUESTION SAT NIGHT NORTHERN AREAS AS
DEW POINTS SETTLE INTO THE MID 30S AND WINDS GO CALM. BIG QUESTION
WILL BE WHETHER SKIES STAY CLEAR...OR WRAP AROUND STRATO CU MAKE IT
INTO THE AREA FROM THE NORTH.

.PAH...FLOOD WATCH TODAY ALL OF CWA.

MEFFERT

In the hours before

Special weather statement, May 17, 6:00 AM CDT, 2 hours 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CDT FRI MAY 17 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.

THREATS...
FLOODING POTENTIAL IS HIGH TODAY OVER PORTIONS OF THE QUAD STATE
REGION...ESPECIALLY SOUTH OF A LINE THAT EXTENDS FROM VAN BUREN
MISSOURI...TO MARION ILLINOIS...TO OWENSBORO KENTUCKY. IN ADDITION...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY WITHIN THAT
SAME AREA.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH THROUGH THE
QUAD STATE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
THE PASSAGE OF THIS FRONT...AS LOW PRESSURE ALOFT MOVES EAST OUT
OF THE PLAINS.

MANY AREAS OVER SOUTHEAST MISSOURI...THE SOUTHERN TIP OF
ILLINOIS...AND WESTERN KENTUCKY HAVE THE POTENTIAL TO RECEIVE
AN ADDITIONAL INCH OR SO OF RAIN TODAY...WHILE SOME LOCALES ALONG
THE KENTUCKY/TENNESSEE BORDER MAY SEE ANOTHER TWO INCHES OF RAIN.

THIS RAIN WILL FALL ON ALREADY SATURATED SOIL FROM RECENT RAINS...SO
LITTLE OF THE RAIN WILL SOAK INTO THE GROUND. IN ADDITION...MANY
RIVERS ACROSS THE QUAD STATE REGION ARE ALREADY FLOODING...SO THE
RAINS WILL SERIOUSLY AGGRAVATE THESE CONDITIONS. IN FACT...PORTIONS
OF SOUTHEAST MISSOURI HAVE ALREADY RECEIVED 2 TO 4 INCHES OF RAIN
DURING THE OVERNIGHT HOURS.

IN ADDITION TO THE FLOODING POTENTIAL...ISOLATED SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE TODAY ALONG AND AHEAD OF THE COLD
FRONT. THIS IS ABOUT THE SAME AREA WHERE THE HEAVY RAIN THREAT
EXISTS. THE MAIN THREAT WITH THE STORMS WILL BE WITH HAIL AND GUSTY
WINDS.

ALL THE ACTIVITY WILL END THIS EVENING AS DRIER AND MUCH COOLER AIR
MOVES IN BEHIND THE COLD FRONT.

SPOTTER ACTIVATION...
SPOTTERS...ESPECIALLY THOSE WITH RAIN GAUGES...WILL BE NEEDED TO
HELP MONITOR WATER LEVELS AND REPORT RAINFALL AMOUNTS. SPOTTERS
SHOULD ALSO REPORT ANY NEW ROAD CLOSURES DUE TO HEAVY RAINS.

OUTLOOK FOR SATURDAY...
HIGH PRESSURE WILL BRING SUNSHINE AND COOLER TEMPERATURES TO THE
ENTIRE REGION SATURDAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:45 AM CDTFlash Flood WarningPAHGraves, McCracken, Marshall3 hr
May 17, 5:25 AM CDTFlash Flood WarningPAHBallard, Carlisle4 hr
May 17, 5:58 AM CDTFlash Flood WarningPAHCalloway, Graves, McCracken, Marshall3 hr
May 17, 7:56 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Hopkins, Livingston, McLean, Muhlenberg and 1 more4 hr
May 17, 10:10 AM CDTFlash Flood WarningPAHDaviess5 hr
May 16, 7:31 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 16, 8:38 PM CDTSevere Thunderstorm WarningPAHStoddard22 min
May 16, 11:06 PM CDTFlash Flood WarningPAHBollinger3 hr
May 16, 11:35 PM CDTFlash Flood WarningPAHCape Girardeau3 hr
May 17, 12:40 AM CDTFlash Flood WarningPAHWayne6 hr
May 17, 12:49 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau6 hr
May 17, 1:12 AM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski5 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Flash Flood Warnings in Missouri, 2002Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.